Hail, Wallowa
- When
- July 19, 5:17 PM PST to 5:22 PM PST
- Where
- Wallowa County, 0.69 mi N of Lostine
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.490, -117.430
A thunderstorm produced wind damage 8 miles north northwest of Imnaha and moved through Wallowa County on July 19th. 12 large trees were downed along Fence Line Rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A thunderstorm produced wind damage 8 miles north northwest of Imnaha and moved through Wallowa County on July 19th. 12 large trees were downed along Fence Line Rd. Also 1 inch hail was still seen 15 hours after the storm had passed, indicating hail was likely a lot larger during the storm. The hail destroyed a canvas tent and damaged a horse trailer and fire tower. Penny size (0.75) was also reported in Lostine on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 19, 1:00 PM PST, 4 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 200 PM PDT TUE JUL 19 2016 .SHORT TERM...Tonight through Friday. Eastern WA/OR will remain sandwiched between a large upper level trough offshore and a broad and strong ridge to the east through the short term. Widely scattered showers and thunderstorms have developed over south central WA and north central OR this afternoon. These are associated with a wave rotating around the large upper trough off the coast. Latest water vapor loops show the wave approaching the central OR Cascades. Manual interpolation of the wave would track it across the Lower Columbia Basin and into the Spokane Valley this evening--a little farther west-northwest than models were advertising. The main thunderstorm threat remains over the Blue Mountains this evening...but the forecast will indicate isolated thunderstorms in the Lower Columbia Basin as well. Based on the 60-70 knot bulk shear and 300-500 J/kg of SBCAPE...believe some of the storms will be strong with an isolated severe storm possible. There remains weak instability and mid-level ascent in far NE OR tonight that could result in a thunderstorm in this area after midnight. Other than a few lingering showers over the NE mountains Wednesday morning...a dry forecast is in store Wed-Thurs morning. The large and strong ridge east of the Rockies will retrograde slightly and bring a drier and more stable anticyclonic flow over the region. Afternoon temperatures on Thursday will reach the 80s to lower 90s for most of the area. The upper level flow will back a little to the south on Thursday in response to the N-S orientation of the upper trough offshore. Therefore...an upstream shortwave will gradually approach the Cascade Range Thursday afternoon then should increase in speed as it tracks east of the Cascades Thursday night. Nocturnal thunderstorms are forecast for most of the region Thursday night...especially in our eastern Washington and northeast Oregon zones. A westerly flow will follow and bring drier and locally breezy winds behind the shortwave Thursday night and Friday. Wister .LONG TERM...Saturday night through Tuesday...Forecast area will be under a flat westerly flow throughout the extended period. This will translate to mostly clear skies and seasonal temperatures during this time. There will be some locally breezy conditions at times along the east slopes of the Cascades. && .AVIATION...00Z TAFS...Generally VFR conditions are expected for the next 24 hours. Some showers and thunderstorms are expected over portions of the forecast area into the overnight period with some SCT-BKN 080-120 MSL. winds will generally be less than 10 kts but site KDLS will see some 10-15 kts through this evening. && .PRELIMINARY POINT TEMPS/POPS... PDT 58 86 59 90 / 20 10 0 0 ALW 62 86 65 91 / 20 10 0 10 PSC 60 88 60 93 / 20 0 0 0 YKM 57 89 62 92 / 10 0 0 10 HRI 60 89 60 93 / 20 0 0 0 ELN 55 83 57 87 / 10 0 0 10 RDM 47 85 49 85 / 30 0 10 10 LGD 54 84 53 89 / 30 10 10 10 GCD 54 86 55 89 / 20 10 10 10 DLS 60 87 62 86 / 10 0 0 10 && .PDT Watches/Warnings/Advisories... OR...None. WA...None. && 85/91/91
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 352 PM PDT TUE JUL 19 2016 ORZ503-505-192330- JOHN DAY BASIN OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR- 352 PM PDT TUE JUL 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION...SOUTH CENTRAL UMATILLA AND NORTHEASTERN GRANT COUNTIES UNTIL 430 PM PDT... AT 348 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONUMENT...MOVING NORTHEAST AT 40 MPH. THREE QUARTER INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... LONG CREEK...UKIAH...RITTER...LEHMAN HOT SPRINGS AND DALE. LAT...LON 4463 11911 4488 11946 4525 11876 4495 11826 TIME...MOT...LOC 2248Z 239DEG 49KT 4483 11914 RC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 609 PM PDT TUE JUL 19 2016 ORZ050-200200- WALLOWA COUNTY OR- 609 PM PDT TUE JUL 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLOWA COUNTY UNTIL 700 PM PDT... AT 608 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LOSTINE...OR 12 MILES WEST OF ENTERPRISE...MOVING NORTHEAST AT 45 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ENTERPRISE...WALLOWA AND LOSTINE. LAT...LON 4527 11752 4552 11767 4580 11715 4554 11688 TIME...MOT...LOC 0108Z 239DEG 48KT 4542 11754 RC
The Pendleton radar (KPDT), 113 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported 12 large trees downed.
Although this is reported as 1 inch hail, it was discovered 15 hours after the storm. Indicating this could have been much larger hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641362, 641335, 641336.